Texas, 2011

Hail in Texas, November 21, 2011

November 21, 2011 · NWS LUB · 2 events in 2 counties and zones

Scattered elevated thunderstorms developed during the mid morning hours as an upper level storm system was moving across western New Mexico. Storms initially developed over the southwestern South Plains and moved to the northeast while expanding in coverage at the same time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered elevated thunderstorms developed during the mid morning hours as an upper level storm system was moving across western New Mexico. Storms initially developed over the southwestern South Plains and moved to the northeast while expanding in coverage at the same time. These storms quickly became severe across Hockley and Hale Counties. As thunderstorms moved onto the Rolling Plains, severe storms decreased in intensity and produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 21, 6:38 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Nov 21, 6:38 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
638 AM CST MON NOV 21 2011

.DISCUSSION...
AFTER CALLING AROUND THE AREA...HAVE DECIDED TO GO AHEAD AND ISSUE
A DENSE FOG ADVISORY...GENERALLY ALONG AND WEST OF THE I-27/US-87
CORRIDOR. FOG HAS BEEN OCCASIONALLY DENSE HERE IN LUBBOCK AND
SEVERAL LOCATIONS NORTH...WEST AND SOUTHWEST OF LUBBOCK WERE ALSO
REPORTING DENSE FOG. ALTHOUGH THE FOG HAS YET TO MOVE INTO THE
SOUTHWEST PANHANDLE...IT SHOULD OVER THE NEXT COUPLE HOURS...SO WE HAVE
GONE AHEAD AND INCLUDED THEM TOO. WE HAVE RUN THE FOG ADVISORY
THROUGH 10 AM...THOUGH IT MAY NEED TO BE EXTENDED IN TIME AS WAA
PROCESSES CONTINUE. HOWEVER...INCREASING ASCENT AND DEVELOPING
SHOWERS AND THUNDERSTORMS MAY HELP TO MIX THE ATMOSPHERE AND
MITIGATE THE FOG...AT LEAST SOMEWHAT. DRIER AIR WAS IN PLACE OFF
THE CAPROCK AND KEEPING THE FOG AT BAY THERE FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 551 AM CST MON NOV 21 2011/

AVIATION...
LIFR/VLIFR CONDITIONS IN PLACE AT LBB WITH DZ AND FG...WITH MVFR
CONDITIONS AT CDS. EXPECT THE TERMINALS TO STAY SOCKED IN TODAY
AS WARM AND MOIST AIR OVERRIDES THE COOL AIR AT THE SURFACE.
HOWEVER...SHOWER AND STORM CHANCES WILL INCREASE BY MID-MORNING AT
LBB AND LATE MORNING AT CDS. ANY STORMS THAT DEVELOP MAY
TEMPORARILY RAISE/SCATTER THE LOWEST CLOUD DECK...WITH THE
STRONGER STORMS BRINGING A RISK OF LARGE HAIL. BEST WINDOW FOR
STORMS AT LBB WILL BE FROM MID-MORNING TO MID-AFTERNOON...WITH THE
WINDOW AT CDS FROM AROUND MIDDAY THROUGH EARLY EVENING. CONDITIONS
SHOULD QUICKLY IMPROVE AT LBB LATE THIS EVENING...TOWARD
MIDNIGHT...AS DRIER AIR MOVES IN ON WESTERLY WINDS. HOWEVER...LOW
CLOUDS/FOG MAY PLAGUE CDS THROUGH THE END OF THE TAF CYCLE.

PREV DISCUSSION... /ISSUED 345 AM CST MON NOV 21 2011/

SHORT TERM...
PRIMARY FOCUS TODAY IS ON SHOWER AND STORM CHANCES...INCLUDING THE
PROSPECTS OF ELEVATED STRONG TO SEVERE CONVECTION.

YESTERDAY/S COLD FRONT HAS STALLED OUT WELL SOUTH OF THE AREA INTO
CENTRAL TEXAS...WITH CHILLY SFC RIDGING HOLDING SWAY OVER WEST
TEXAS. HOWEVER...A SOUTHERLY 25-30 KT LLJ HAS TRANSPORTED IMPROVED
LOW-LEVEL MOISTURE UP AN OVER THE COOL SFC AIRMASS. THIS HAS
RESULTED IN THE DEVELOPMENT OF AN EXPANSIVE CLOUD DECK /AND AREAS OF
FOG AND DRIZZLE/ THAT HAS COVERED ALL BUT THE FAR NORTHWEST ZONES AS
OF 9Z. WITHIN THIS WAA REGIME TEMPERATURES ACROSS THE NORTHERN ZONES
HAVE ACTUALLY RISEN SEVERAL DEGREES...FROM THE LOWER 30S TO THE
MIDDLE AND UPPER 30S. ELSEWHERE...TEMPERATURES WERE STUCK IN THE
LOWER AND MIDDLE 40S. THIS LOW/MID LEVEL ISENTROPIC UPGLIDE REGIME
SHOULD CONTINUE THROUGH MUCH OF THE DAY WHICH MEANS THE CLOUDS WILL
STAY PUT UNTIL DRIER AIR STARTS WORKING IN FROM THE WEST LATER THIS
AFTERNOON. THUS...EXPECT A CHILLY DAY TODAY...WITH HIGHS ONLY IN THE
40S FOR MUCH OF THE CENTRAL AND EASTERN ZONES. THE EXCEPTION WILL BE
ACROSS THE FAR WEST WHERE SOME LATE AFTERNOON BREAKS MAY GARNER
READINGS IN THE 50S OR LOWER 60S.

THE OTHER STORY REVOLVES AROUND STORM CHANCES. A QUICK MOVING UPPER
TROUGH WAS CURRENTLY PIVOTING EASTWARD THROUGH SOUTHERN CALIFORNIA.
THIS TROUGH IS PROJECTED TO RACE EASTWARD ACROSS AZ AND NM TODAY
BEFORE SWINGING OVERHEAD THIS EVENING...QUICKLY EXITING INTO THE
CENTRAL/SOUTHERN PLAINS BY 12Z TUESDAY. AS THIS SYSTEM APPROACHES
THE LARGE SCALE ASCENT WILL INCREASE AND SPREAD FROM WEST TO EAST
ACROSS THE AREA. THE INITIAL DEEPER LIFT SHOULD ENTER THE WESTERN
ZONES SHORTLY AFTER 12Z. SEVERAL HIGH-RES MODELS AS WELL AS THE
OPERATIONAL RUNS OF THE NAM...SREF...GFS AND ECMWF SUGGEST
CONVECTION BREAKING OUT ACROSS THE CENTRAL OR WESTERN ZONES AROUND
MID-MORNING AND THEN QUICKLY MOVING EAST-NORTHEASTWARD. ALTHOUGH THE
CONVECTION SHOULD REMAIN ELEVATED IN NATURE...STEEP MID-LEVEL LAPSE
RATES ON THE ORDER OF 8 C/KM...STRONG EFFECTIVE SHEAR AND MUCAPES ON
THE ORDER OF 800-1500 J/KG COULD SUPPORT STRONG TO SEVERE
CONVECTION...WITH LARGE HAIL THE PRIMARY HAZARD. THE MOST
WIDESPREAD ACTIVITY WILL SHIFT INTO THE ROLLING PLAINS THIS
AFTERNOON...THOUGH AT LEAST MORE ISOLATED TO SCATTERED ACTIVITY WILL
BE POSSIBLE OVER THE REMAINDER OF THE CWA AS THE UPPER TROUGH
APPROACHES AND SWINGS BY. RAIN CHANCES SHOULD QUICKLY COME TO AN END
TONIGHT AS THE PROGRESSIVE SYSTEM MOVES ON...THOUGH DID MAINTAIN A
SLIM CHANCE ACROSS THE EXTREME EASTERN ZONES BEYOND 6Z...IN CASE THE
SYSTEM IS A LITTLE SLOWER THAN PROGGED.

A PACIFIC FRONT WILL MOVE THROUGH THE SOUTH PLAINS THIS EVENING AND
TONIGHT SWEEPING IN DRIER SUBSIDENT AIR. HOWEVER...RESIDUAL
LOW-LEVEL MOISTURE COULD SUPPORT PATCHY FOG OVER THE NORTHEAST
ZONES. LOWS TONIGHT WILL BE IN THE 30S TO LOWER 40S.

LONG TERM...
A COOL FRONT WITH NW WINDS WILL FOLLOW THE EXITING SYSTEM ON
TUESDAY...BUT WITH AMPLE SUNSHINE AND SOME DOWNSLOPE
WARMING...HIGHS ARE EXPECTED TO REBOUND INTO THE 60S. RIDGING AT
THE SFC AND ALOFT SETTLES IN FOR WED...BRINGING DRY AND MILD
CONDITIONS WITH LIGHT WINDS AND HIGHS CONTINUING IN THE 60S. AS WE
HEAD TOWARD THANKSGIVING...WE WILL BE WATCHING AN UPPER-LEVEL
TROUGH MOVE EWD THROUGH THE WESTERN STATES. THE GFS AND ECMWF
HANDLE THIS SYSTEM QUITE DIFFERENTLY...WITH THE GFS PHASING ENERGY
IN THE NRN AND SRN JET STREAMS AND MOVING THE SYSTEM PROGRESSIVELY
ACROSS WEST TX LATE THU AND FRI. THE ECMWF CUTS OFF THE SRN BRANCH
INTO AN UPPER-LOW WHICH IS SLOWER AND FARTHER SOUTH...AND THE
LATEST RUN ACTUALLY SINKS THE UPPER LOW SWD FROM NM INTO NRN
MEXICO. THE GIST OF THIS IS THAT WE HAVE LOW CONFIDENCE IN THE
PARTICULARS OF THIS SYSTEM. THE OPERATIONAL GFS APPEARS TO BE TOO
FAST WHEN COMPARED TO ITS ENSEMBLES...WHILE THE MEANDERING CUTOFF
SOLUTION OF THE ECMWF ALSO APPEARS SUSPECT. WE WILL KEEP POPS LOW
FOR NOW AND IN EITHER CASE LOW-LVL MOISTURE APPEARS LACKING AND
WE/LL HAVE TO RELY ON TOP-DOWN MOISTENING. THANKSGIVING DAY SHOULD
BY MILD WITH INCREASING SRLY WINDS AND HIGH CLOUDS BY LATE IN THE
DAY...THEN FRIDAY COULD SEE EITHER THE PASSAGE OF THE
TROUGH...WITH GUSTY WESTERLY WINDS...AND SOME HIGH-BASED /PROBABLY
VIRGA/ SHOWERS PER THE GFS. OR CLOUDY CONDITIONS WITH LIGHTER
WINDS AND RAIN CHANCES PERHAPS ACROSS THE WEST PER THE ECMWF. IN
EITHER CASE...A COLD FRONT IS EXPECTED TO MOVE THROUGH BY
SATURDAY...DROPPING TEMPS BACK TO THE 50S AND 60S FOR SAT AND
SUN...BUT LIKELY NOT CHANCE OF RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        53  34  59  30  64 /  40  20   0   0   0
TULIA         45  35  60  31  63 /  60  20   0   0   0
PLAINVIEW     47  35  61  32  64 /  60  20   0   0   0
LEVELLAND     51  36  63  32  65 /  50  20   0   0   0
LUBBOCK       46  36  64  33  65 /  60  20   0   0   0
DENVER CITY   58  38  65  33  65 /  30  10   0   0   0
BROWNFIELD    53  36  64  34  65 /  40  10   0   0   0
CHILDRESS     44  39  64  36  66 /  80  60   0   0   0
SPUR          46  39  64  37  65 /  70  20   0   0   0
ASPERMONT     47  41  63  37  66 /  70  50   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR THE
FOLLOWING ZONES: TXZ021>023-027>029-033>035-039>041.

&&

23/33
Hazardous weather outlook, Nov 21, 6:19 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
619 AM CST MON NOV 21 2011

TXZ021>044-221230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
619 AM CST MON NOV 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ELEVATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA BY MID TO LATE MORNING AND THEN QUICKLY SPREAD TO THE
NORTHEAST BEFORE EXITING TO THE EAST OF THE AREA TONIGHT. ALTHOUGH
TEMPERATURES AT GROUND LEVEL WILL REMAIN CHILLY...MODERATE ELEVATED
INSTABILITY AND STRONG WIND SHEAR WILL SUPPORT A FEW SEVERE STORMS
CAPABLE OF PRODUCING LARGE HAIL.

NON PRECIPITATION

AREAS OF DRIZZLE AND FOG WILL PERSIST ACROSS THE CAPROCK THOUGH
THE MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT THROUGH 10 AM
FOR LOCATIONS ALONG AND WEST OF INTERSTATE 27 AND HIGHWAY 87.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

In the hours before

Special weather statement, Nov 21, 8:33 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
833 AM CST MON NOV 21 2011

TXZ034-211500-
HOCKLEY-
833 AM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY COUNTY...

AT 831 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF LEVELLAND...MOVING
NORTHEAST AT 45 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SMYER AND ROPESVILLE.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

AMP
Local storm report, Nov 21, 8:58 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
858 AM CST MON NOV 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HAIL             SMYER                   33.59N 102.16W
11/21/2011  E1.00 INCH       HOCKLEY            TX   POST OFFICE

&&

EVENT NUMBER LUB1100249

JDV

The radar

The Lubbock radar (KLBB), 34 km away, was scanning. The volume nearest the first event began at 14:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hockley

When
November 21, 8:58 AM CST
Where
Hockley County, Smyer
Measured
1 in hail
Reported by
Post Office
Coordinates
33.580, -102.170

The U.S. Post Office in Smyer estimated hail to the size of quarters. No damage was reported.

Hail, Hale

When
November 21, 9:43 AM CST
Where
Hale County, 4 mi NE of Abernathy
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.871, -101.801

Law enforcement in Hale County reported hail to the size of quarters northeast of Abernathy. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348739, 348741.